Arizona, 2006

Dust Storm in Arizona, August 22, 2006

August 22, 2006 · NWS PSR · 1 event in 1 county or zone

1 dust storm, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 22, 8:40 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 22, 8:40 PM MST, 40 minutes before
AZZ020>028-CAZ030>033-231200-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
840 PM MST TUE AUG 22 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
RATHER TYPICAL MONSOON WEATHER WILL BE THE RULE ACROSS SOUTHERN
ARIZONA INTO SOUTHEAST CALIFORNIA OVER THE NEXT FEW DAYS AS MOISTURE
WILL BE PLENTIFUL FOR A THREAT OF SHOWERS AND THUNDERSTORMS EACH
DAY. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL.
SOME DRYING IS ANTICIPATED TOWARDS THE WEEKEND OVER FAR SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA AS LOW PRESSURE DEVELOPS OFF THE
WEST COAST AND BRINGS A DRIER SOUTHWEST FLOW ALOFT. THIS DRIER AIR
WILL SPREAD INTO MOST OF SOUTH-CENTRAL ARIZONA BY EARLY NEXT WEEK.
TEMPERATURES THIS WEEK WILL BE NEAR SEASONAL NORMALS.

&&

.SHORT TERM...
TONIGHT THROUGH FRIDAY...
A LARGE UPPER LEVEL DEFORMATION ZONE CONTINUED THIS EVENING...
LOCATED FROM NORTHWEST AZ TO NORTHERN BAJA. IN FACT THE ORIENTATION
OF 03Z THUNDERSTORMS EXTENDING FROM NORTHWEST AZ TO JUST NORTH OF
YUMA HIGHLIGHT THIS DEFORMATION ZONE...AND WE MIGHT ADD...WAS
RESPONSIBLE FOR THE THUNDERSTORM OUTBREAK AND ISOLATED SEVERE
WEATHER IN PHOENIX TUESDAY MORNING.

THE AIRMASS EXTENDING FROM SOUTHEAST CA TO SOUTH CENTRAL AZ IS VERY
MOIST...BUT NOT EXCEEDINGLY SO. THE PROXIMITY OF THE DEFORMATION
ZONE FORCES US TO CONTINUE THE SLIGHT CHANCE FOR SHOWERS AND THUNDER
STORMS THROUGH EARLY WEDNESDAY MORNING...BUT MAINLY OVER SOUTHEAST
CA AND NEAR THE COLORADO RIVER.

LOOKING AHEAD TO WEDNESDAY AND THURSDAY... WE COULD SEE AN UPSWING
IN CONVECTIVE ACTIVITY. A COUPLE OF NOTICEABLE FEATURES WILL
CONVERGE OVER THE ENTIRE STATE. FIRST... THE DEFORMATION ZONE OVER
SOUTHWEST AZ/SOUTHEAST CA WEAKENS INTO A WEAK UPPER LEVEL WAVE WHICH
MOVES NORTHEASTWARD...INTO NORTHWEST AZ BY LATE WED AFTERNOON.  AT
THE SAME TIME A PACIFIC NORTHWEST TROF MOVES EAST ACROSS THE
INTERMOUNTAIN REGION OF IDAHO AND NORTHERN UT...AND SERVES TO
INCREASE SOUTHWESTERLY WINDS ALOFT IN NORTHERN AZ...WITH POSSIBLE
WEAK ENTRANCE REGION JET DYNAMICS BY WEDNESDAY EVENING.

THURSDAY A WEAK UPPER LEVEL PACIFIC SHORTWAVE MOVES FROM OFF THE
SOUTHERN CA COAST INTO AZ. THEREFORE ...BOTH WED AND THU HAVE SOME
CONVECTIVE POTENTIAL ACROSS THE FORECAST AREA. CURRENT FORECAST ARE
WRITTEN THIS WAY. NO UPDATES PLANNED. NO UPDATES TO LONG TERM
DISCUSSION BELOW EITHER.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
WILL CONTINUE ALONG WITH LATEST GFS DRYING SOLUTION OVER THE WEEKEND
...TAKING ALL STORMS OUT OF FORECAST BY SUNDAY INTO TUESDAY.
EXCEPTION TO THIS WILL BE OVER SCNTRL ZONE 24 WHERE SLIGHT CHANCES
WILL BE MAINTAINED.

&&

.AVIATION...
06Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ/ESTLE/22
Hazardous weather outlook, Aug 22, 6:40 AM MST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
640 AM MST TUE AUG 22 2006

AZZ022-023-027-231340-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
640 AM MST TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ISOLATED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAIN THIS MORNING. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING. HAZARDS INCLUDE
DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND
LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN
NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING DUST...
STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-028-231340-
SOUTHERN GILA/TONTO NF FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
640 AM MST TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS... AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-231340-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
640 AM MST TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING DUST...STRONG GUSTY
POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET
FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH THE BEST CHANCE WEDNESDAY. HAZARDS INCLUDE DENSE
BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY
HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY
WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-231340-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
640 AM MST/PDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING
DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WEDNESDAY AND AGAIN BY MONDAY. HAZARDS
INCLUDE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Sw Yuma

When
August 22, 9:20 PM MST to 9:40 PM MST
Where
Sw Yuma forecast zone
Reported by
TRAINED SPOTTER

Very low visibility with dense blowing dust reported in Cibola.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532347.